Herbal, Dietary Supplements Can Affect Cancer Treatments  

Share this news item:

Contact Us

For media inquiries:
614-293-3737

To find a doctor, get a referral or for information on a clinical trial:
614-293-5066
or 800-293-5066

Search for a clinical trial

Posted: 12/12/2006

COLUMBUS, Ohio – Cancer patients should be cautious of drug interactions when taking dietary or herbal supplements along with chemotherapy, radiation or conventional cancer treatments.

The use of vitamin and herbal supplements and other complementary and alternative therapies continues to grow in popularity. Studies by the Centers for Disease Control and Prevention have shown that up to 64 percent of patients acknowledge practicing some form of complementary or alternative therapy, including meditation, dietary changes and exercise, in an effort to improve their quality of life.

But many cancer patients don’t tell their doctors when they are using these agents to help alleviate pain, fatigue or depression, says Bella Mehta, director of the Clinical Partners Program at Ohio State University Medical Center, which educates patients on the use of herbal and dietary supplements.

“About 30 percent of patients will use natural products because they think they’re safe, but these herbal and dietary supplements can cause unwanted drug interactions and serious side effects,” says Mehta, who is an assistant professor in Ohio State’s college of pharmacy.

For example, patients who ingest the herb St. John’s wort to help with depression or anxiety may not realize that it can adversely interact with their chemotherapy treatment, Mehta says. The herb also interacts with oral contraceptives and hypertension medication, she said.

“St. John’s wort can speed up or slow down the metabolism of the chemotherapy drug, changing its effect,” Mehta says. “If the drug is metabolized too quickly and leaves the body too soon, it won’t be effective. If the drug is metabolized too slowly and remains in the body too long, it can become toxic.”

Cancer patients often take the herb ginkgo biloba to help improve short-term memory loss associated with chemotherapy, not realizing that it can cause spontaneous bleeding and seizures, Mehta says.

Gingko biloba, along with garlic and ginger, can increase the risk of bleeding because it is a natural blood-thinner, which can cause problems for cancer patients who are taking chemotherapy drugs that may also thin their blood, she says.

“That’s why it is so important for patients to talk to their health care providers about taking these natural products,” Mehta says. “Open communication is the key.”

# # #




Eileen Scahill
Medical Center Communications
614.293.3737
eileen.scahill@osumc.edu



Tags: Cancer; James Cancer Hospital; OSU Medical Center

The Ohio State University Comprehensive Cancer Center – Arthur G. James Cancer Hospital and Richard J. Solove Research Institute (OSUCCC – James) 300 W. 10th Ave. Columbus, OH 43210 Phone: 1-800-293-5066 | Email: jamesline@osumc.edu